Objective: To describe and inform pharmacists of a rarely reported occurrence of facial palsy in an elderly patient with uncontrolled hypertension resulting from nonadherence to blood pressure medications.
Case summary: A 62-year-old Hispanic woman presented to the hypertension clinic with left facial weakness, mild eyelid lag, and auricular pain for two days. The patient self-discontinued fosinopril and minoxidil six days and two days prior to developing these symptoms, respectively. A diagnosis of idiopathic peripheral VII cranial nerve lesion was made after ruling out other possible causes. Corticosteroids were not initiated because of this patient's labile hypertension. Palliative therapy was initiated and the left facial paralysis continuously improved during the six months after discharge.
Discussion: Patients have rarely presented with facial paralysis as the initial feature of severe hypertension. The relationship between facial paralysis and hypertension has been reported in a small number of cases, including several reports of recurrence of paralysis during acute exacerbations of hypertension. A variety of physiologic theories to explain the relationship between facial paralysis and hypertension have been published, including small hemorrhages into the facial canal which have been confirmed by two autopsies. However, the true etiology remains unknown.
Conclusions: The possible relationship between facial paralysis and uncontrolled hypertension has not been reported in pharmacy literature and has been reported only twice in subspecialty medical journals since 1990. Pharmacists should be aware of the complications of hypertension and should question patients about signs and symptoms at each visit. While Bell's palsy complicating hypertension does not appear to be a serious complication, pharmacists must appreciate that the patient should be immediately evaluated to rule out a more serious neurologic event.